I am about to turn 40, and a friend insisted that she could take nearly 10 years off of my face through a 50% TCA Chemical Peel. Everything seemed okay, but after 5 days I noticed that my cheek area (both sides) had developed a bright red rash which is a bit swollen, feverish, and somewhat uncomfortable. Was it too strong for me? When will this subside and what can I do to make it better? I feel stupid and had never done anything like this before and never will again.
Was the 50% TCA Chemical Peel Too Strong?
Doctor Answers 4
It will resolve but you need to see your doc and get some meds to clear it up faster
After a 50% TCA I would expect your whole face to be red, swollen and tender (not just your cheeks). If there is pus or oozing then you need a topical prescription antibiotic such as Bactroban 3 times a day. Most redness and swelling at 5 days is to be expected and can easily be treated with prednisone 20 mg twice a day and a topical steroid cream such as triamcinolone cream 0.1% twice a day.
Blisters and sores around the mouth would indicate a reactivation of your cold sores or fever blisters which would require anti-viral pills but it doesn't sound like you have that. See your doctor and have him evaluate you to see if you need something special. Most people will panic after a stronger peel and really only need reassurance that everything is going according to plan.
After you finish healing, then I would be surprised if you didn't notice a significant difference in your skin. Be patient. Hopefully you will be pleasantly surprised in the end and won't give up on chemical peels since they are so important in keeping your skin healthy and young looking.
David Hansen, MD
Have a question? Ask a doctor
Need more info to answer
I hate to second guess qualified physicians, so my first question would be if your friend is a board certified dermatologist or plastic surgeon familiar with aggressive peels and how to manage the wound healing period and any complications.
50% TCA is aggressive and seldom used (but not incorrect under certain circumstances) because of safer options of layering peeling agents of lesser concentration. The other issue is who compounded the TCA and how old is the batch since it can get more concentrated if expired.
Please always make sure all options are discussed before treatment. A laser or lighter peel may have been fine to accomplish your needs.
Please go back and see the treating physician who can manage your unusual complaint post-procedure.
You ought to return to the practitioner who applied the peel.
Redness, swelling and some crusting for 7-10 days after an aggressive chemical peel is expected, but worsening redness after 5 days is concerning for possible infection e.g. cellulitis. A contact dermatitis or other complication is also possible. I would advise you to follow up immediately with the individual who applied the peel (if he or she is a qualified practitioner experienced in dealing with post-peel complications). The faster a post-peel complication is appropriately managed, the lower the risk of long-term scarring and pigmentary problems.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.